Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 254, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Sep 4, 2016, 4:53 AM CDT for Pierce County, Wells County, North Dakota. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 4, 2016, 4:53 AM CDT (09:53 UTC)
- Expired
- Sep 4, 2016, 5:19 AM CDT
- In force
- 26 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Pierce County, ND, Wells County, ND
The radar
The Minot AFB radar (KMBX), 90 km from the middle of the area, began a volume at 09:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 4, 5:05 AM CDT | HAIL 1 | Selz, ND | PICTURE SHARED ON TWITTER |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 9.9 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 861 J/kg
- Mixed-layer CIN
- -182 J/kg
- Mixed-layer LCL
- 1357 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 245 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.0
The text
As transmitted.
106
WUUS53 KBIS 040953
SVRBIS
NDC069-103-041045-
/O.NEW.KBIS.SV.W.0254.160904T0953Z-160904T1045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
453 AM CDT SUN SEP 4 2016
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL PIERCE COUNTY IN NORTH CENTRAL NORTH DAKOTA...
NORTHWESTERN WELLS COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
* UNTIL 545 AM CDT
* AT 453 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTH OF
HARVEY...MOVING NORTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTH CENTRAL PIERCE AND NORTHWESTERN WELLS COUNTIES...INCLUDING
THE FOLLOWING LOCATIONS: WELLSBURG AND SELZ.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4802 9985 4802 9981 4785 9981 4785 9963
4784 9962 4772 10000 4779 10007 4785 10007
4785 10013 4787 10015 4804 9985
TIME...MOT...LOC 0953Z 237DEG 24KT 4784 9998
HAIL...1.25IN
WIND...60MPH
$$
ABELING2 follow-up statements
803
WWUS53 KBIS 041010
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
510 AM CDT SUN SEP 4 2016
NDC103-041020-
/O.CAN.KBIS.SV.W.0254.000000T0000Z-160904T1045Z/
WELLS ND-
510 AM CDT SUN SEP 4 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WELLS COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4802 9985 4802 9981 4785 9981 4785 10009
4804 9985
TIME...MOT...LOC 1010Z 237DEG 24KT 4790 9984
$$
NDC069-041045-
/O.CON.KBIS.SV.W.0254.000000T0000Z-160904T1045Z/
PIERCE ND-
510 AM CDT SUN SEP 4 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CDT
FOR SOUTH CENTRAL PIERCE COUNTY...
AT 510 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTH OF
ESMOND...OR 10 MILES NORTHEAST OF HARVEY...MOVING NORTHEAST AT 30
MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
SELZ.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4802 9985 4802 9981 4785 9981 4785 10009
4804 9985
TIME...MOT...LOC 1010Z 237DEG 24KT 4790 9984
HAIL...1.00IN
WIND...60MPH
$$
ABELING306
WWUS53 KBIS 041019
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
519 AM CDT SUN SEP 4 2016
NDC069-041028-
/O.CAN.KBIS.SV.W.0254.000000T0000Z-160904T1045Z/
PIERCE ND-
519 AM CDT SUN SEP 4 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL PIERCE COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4802 9985 4802 9981 4785 9981 4785 10009
4804 9985
TIME...MOT...LOC 1018Z 237DEG 24KT 4793 9977
$$
ABELINGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 3:50 AM CDT, 1 hour 3 minutes earlier.
Area forecast discussion, Sep 4, 3:50 AM CDT, 1 hour 3 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 350 AM CDT SUN SEP 4 2016 .SHORT TERM...(Today and tonight) Issued at 329 AM CDT Sun Sep 4 2016 A significant jet streak at h300 is forecast to move northeast from the four corners region into the upper plains today and tonight. Co-incident with this, a northern stream 100+ kt jet is over topping a broad ridge across southern Canada creating significant diffluence aloft between the two features. This will act in tandem to create a large and persistent upward motion field across North Dakota and in turn increase the low level jet pulling moisture into the region. Other important factors such as a two standard deviation from normal precipitable water anomaly will support wide spread showers and thunderstorms across the state today and tonight. The first push of precipitation is moving into southwest north dakota this morning. Now finally seeing the expected line of storms forming in northeast North Dakota along the frontal boundary. This makes the pop forecast a bit complex early today but by late morning widespread showers and thunderstorms will connect from the southwest into the northeast. Have adjusted pops per the latest HRRR runs for the morning hours. The front will also be the focus for severe thunderstorms this afternoon and evening. Current thinking is sufficient heating will allow the cape to reach the forecast 1500-2500 the models suggest. For this afternoon and evening a slight risk of severe thunderstorms are noted. Moderate to heavy rain will be the result across the James river valley later today and tonight. Local amounts of 3 inches or a little more will extend over sufficiently long 6 to 12 hour period and at this time flash flooding is not anticipated. Will not issue any headlines for this. .LONG TERM...(Monday through Saturday) Issued at 329 AM CDT Sun Sep 4 2016 The long term continues to look cooler and active as a broad cyclonic flow will remain over the northern plains with several shortwaves moving through. The superblend guidance indicated the best chance for showers this coming week will be wednesday with a transient short wave producing likely pops. There will be at least a chance for showers and thunderstorms through Saturday. Highs Monday will be the coolest with upper 50s northwest and the 60s east. Then highs will be in the 60s to lower 70s for the remainder of the week. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 329 AM CDT Sun Sep 4 2016 Showers and thunderstorms will gradually move in from the southwest later this morning and last through Sunday. Widespread MVFR cigs with localized IFR cigs will develop along with the potential for reduced visibilities in precipiation. The best chance for thunderstorms will be at KBIS and KJMS late in the morning and afternoon. && .BIS Watches/Warnings/Advisories... NONE. && SHORT TERM...WAA LONG TERM...WAA AVIATION...MM
Hazardous weather outlook, Sep 3, 7:17 PM CDT, 9 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 717 PM CDT SAT SEP 3 2016 NDZ004-005-012-013-018>023-025-031>037-040>048-050-051-050030- BOTTINEAU-ROLETTE-MCHENRY-PIERCE-DUNN-MERCER-OLIVER-MCLEAN- SHERIDAN-WELLS-FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON- BURLEIGH-KIDDER-STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX- EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 717 PM CDT SAT SEP 3 2016 /617 PM MDT SAT SEP 3 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT THUNDERSTORM CHANCES WILL INCREASE THIS EVENING AND BECOME LIKELY LATER TONIGHT SOME LOCATIONS. THUNDERSTORMS THIS EVENING MAY CONTAIN HAIL AND GUSTY WINDS. THERE IS A SLIGHT CHANCE FOR AN ISOLATED SEVERE STORM THIS EVENING EAST OF HIGHWAY 83 AND NORTH OF THE SOUTH DAKOTA BORDER. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY WIDESPREAD SHOWERS AND THUNDERSTORMS ALONG WITH HEAVY RAIN ARE EXPECTED SUNDAY. SOME STORMS MAY BECOME SEVERE SUNDAY AFTERNOON AND EVENING SOUTH CENTRAL INTO THE JAMES RIVER VALLEY. THERE IS A CHANCE FOR THUNDERSTORMS MONDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SOUTH CENTRAL AND SOUTHEAST SUNDAY. NDZ001>003-009>011-017-050030- DIVIDE-BURKE-RENVILLE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE- 717 PM CDT SAT SEP 3 2016 /617 PM MDT SAT SEP 3 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA AND NORTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS SUNDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. HEINERT
In the hours before
Special weather statement, Sep 4, 4:17 AM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 417 AM CDT SUN SEP 4 2016 NDZ012-013-022-023-040945- MCHENRY-PIERCE-WELLS-SHERIDAN- 417 AM CDT SUN SEP 4 2016 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SHERIDAN... SOUTHWESTERN PIERCE...SOUTHEASTERN MCHENRY AND NORTHWESTERN WELLS COUNTIES UNTIL 445 AM CDT... AT 417 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST OF MARTIN...OR 14 MILES WEST OF HARVEY...MOVING NORTHEAST AT 20 MPH. WINDS GUSTS TO 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HARVEY...ANAMOOSE...MARTIN...SELZ AND SHEYENNE LAKE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4764 10021 4782 10047 4803 10009 4783 9983 TIME...MOT...LOC 0917Z 229DEG 20KT 4777 10026 ABELING
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 4:17 AM CDT | Special Weather Statement | BIS | Sheridan | 28 min |
| Sep 4, 5:08 AM CDT | Special Weather Statement | BIS | Wells | 37 min |
| Sep 4, 7:13 AM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Morton, Oliver | 62 min |
| Sep 4, 7:38 AM CDT | Special Weather Statement | BIS | Sheridan | 37 min |
| Sep 4, 7:55 AM CDT | Special Weather Statement | BIS | Pierce | 35 min |
| Sep 4, 8:34 AM CDT | Special Weather Statement | BIS | Sheridan | 26 min |
| Sep 4, 8:39 AM CDT | Severe Thunderstorm Warning | BIS | Foster, Stutsman | 66 min |
| Sep 4, 9:02 AM CDT | Special Weather Statement | BIS | Sheridan, Wells | 28 min |
| Sep 4, 9:17 AM CDT | Areal Flood Advisory | BIS | Stutsman | 3 hr |
| Sep 4, 9:55 AM CDT | Special Weather Statement | BIS | Stutsman | 35 min |
| Sep 4, 6:16 PM CDT | Special Weather Statement | BIS | Emmons | 29 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.